Thunderstorm Wind, Oglala Lakota
- When
- August 8, 5:55 PM MST
- Where
- Oglala Lakota County, (Ien)pine Ridge Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.020, -102.520
A severe thunderstorm clipped the Pine Ridge area before weakening. Wind gusts to 65 mph were recorded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped the Pine Ridge area before weakening. Wind gusts to 65 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 4:32 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Sat Aug 8 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 134 PM MDT Sat Aug 8 2020 Between an upper trough to the west and weak ridging to the east, the northern plains is beneath southwesterly flow. The shortwave that will contribute to today's thunderstorms is currently over central WY. Low clouds have persisted across south central SD longer than expected, which may affect today's severe weather potential there. Have lowered highs there slightly. Cumulus is popping up over the northern Hills, northeastern WY, and southwestern SD. Radar indicates some of these have developed into showers. Surface map shows low pressure stretching across central SD, and another low over central WY, with the frontal boundary draped across eastern SD and through NE. Winds across the western SD plains are easterly 5 to 15 kts, while portions of northeastern WY are under drier southwesterly winds. Temperatures early this afternoon are rising into the 70s and lower 80s. Two main foci for thunderstorm development this afternoon/evening will be near the frontal boundary/surface low across south central SD, and the upper wave as it moves across northeastern WY and western SD. By mid-afternoon, MLCAPE is expected to range from around 1000 J/kg near the SD/WY border to 3000+ J/kg across south central SD...but may be less considering persistent low clouds. Expected 0-6 km shear ranges from around 25 kts near the SD/WY border to 30-40 kts over south central SD. CAMs show storms strengthening over both areas early this evening, with the westernmost storms forming a line as it shifts eastward over western SD. South central SD storms should shift out of the CWA fairly quickly, but storms associated with the upper wave will move across western SD and into south central SD during the evening. Hail and strong winds will be possible, with the most likely place for a tornado being across Tripp county. Some models are indicating fog redeveloping across central/western SD tonight/early Sunday, but others aren't. With forecast RH near 100% and light southeasterly winds, have decided to add fog to grids. On Sunday, a Canadian low pressure system will drag another cold front through the region. Northwesterly winds will become gusty behind the front, with gusts of 25 to 35 mph. Cooler, drier weather will spread into the area from northwest to southeast; highs will range from the upper 70s across northeastern WY to the lower 90s across south central SD. Lack of instability and upper level support should keep Sunday mostly dry, although a storm or two will be possible across the more unstable south central SD. Late Sunday night/early Monday morning, however, an upper shortwave pushes into the northern plains, bringing some showers to much of the CWA. Nearly zonal flow is expected for the first part of next week, with embedded shortwaves bringing occasional showers/storms. Monday will be another somewhat cool day (highs in the 70s to lower 80s), but upper 80s and 90s will return for the rest of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 530 PM MDT Sat Aug 8 2020 Scattered thunderstorms will move eastward across parts of western South Dakota this evening, especially from the Black Hills area into southwestern and south central South Dakota. Large hail and locally strong and damaging winds are possible with the thunderstorms. Late tonight into early Sunday morning, MVFR conditions in patchy fog will be possible across central SD. Fog should dissipate in the morning when a cold front moves through the area, bringing gusty northwesterly winds of 25 to 35 mph. && .FIRE WEATHER... Issued At 134 PM MDT Sat Aug 8 2020 Behind Sunday's cold front, northwesterly winds will be 15 to 25 mph, with gusts to 35 mph. The cooler, drier air behind the front will result in minimum RH values of 20 to 35% most places, driest across Weston and Fall River counties. Next week, hotter and drier weather is expected, with highs returning to the upper 80s and lower 90s. Relative humidity will drop below 15% across northeastern WY and southwestern SD; however, winds are expected to be light. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...10 FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1143 AM MDT Sat Aug 8 2020 SDZ001-WYZ054>056-071-091300- Harding-Northern Campbell-Southern Campbell-Western Crook- Northeastern Crook- 1143 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-046-047-091300- Oglala Lakota-Jackson-Bennett-Mellette-Todd- 1143 AM MDT Sat Aug 8 2020 /1243 PM CDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. Some storms may be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-012>014-024>032-041-072>074-WYZ057-058-091300- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Weston- 1143 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today with a marginal risk of severe thunderstorms. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-091300- Tripp- 1243 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms, some severe, are possible today and tonight. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 ESE ROCKERVILLE 43.94N 103.32W
08/08/2020 M1.75 INCH PENNINGTON SD STORM CHASER
&&
EVENT NUMBER UNR2002733
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
619 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
08/08/2020 M54 MPH PENNINGTON SD ASOS
&&
EVENT NUMBER UNR2002734
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
08/08/2020 M62 MPH CUSTER SD MESONET
&&
EVENT NUMBER UNR2002735
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND GST 6 SW HERMOSA 43.79N 103.29W
08/08/2020 E60 MPH CUSTER SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002736
MLSSpecial Weather Statement
National Weather Service Rapid City SD
650 PM MDT Sat Aug 8 2020
SDZ042-044-090130-
Bennett SD-Oglala Lakota SD-
650 PM MDT Sat Aug 8 2020
...STRONG THUNDERSTORM OVER SOUTHERN OGLALA LAKOTA AND SOUTHWESTERN
BENNETT COUNTIES...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Wounded Knee, or 10 miles northeast of Pine Ridge,
moving northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Pine Ridge, Oglala, Porcupine, Manderson, Allen, Wounded Knee,
Batesland, Swett and Slim Buttes.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4319 10286 4344 10224 4330 10187 4299 10207
4300 10285
TIME...MOT...LOC 0050Z 226DEG 28KT 4315 10244
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT SAT AUG 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/08/2020 E0.25 INCH CUSTER SD TRAINED SPOTTER
637 PM TO 645 PM WAS THE HAIL. PEAK WIND AT 637 PM
ESTIMATED WIND OF 40 MPH AT 645 PM.
0637 PM NON-TSTM WND GST 5 NNW FAIRBURN 43.75N 103.24W
08/08/2020 E60 MPH CUSTER SD TRAINED SPOTTER
637 PM TO 645 PM WAS THE HAIL. PEAK WIND AT 637 PM
ESTIMATED WIND OF 40 MPH AT 645 PM.
&&
EVENT NUMBER UNR2002737
EVENT NUMBER UNR2002738
MLSThe Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912321.